Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|KTB358 - Fri Jan 01, 2010 1:15 pm|
Hello, I had a question regarding amoxicillin and birth control. I stopped taking my amoxicillin 5 days ago. I've continued taking my birth control (Seasonale, I only get my period 4 times a year). I have been using a back up method; however, I had intercourse last night and the condom broke. How great is the chance of me being pregnant? Should I continue taking my birth control pills due to the possibility of being pregnant?
Thank you very much!
|Debbie Miller, RN - Fri Jan 01, 2010 9:38 pm|
Amoxicillin has not been shown to decrease the effectiveness of oral contraceptives so your chances of pregnancy are very slim - about 99% protection with daily use of the pill even without backup. Only Rifampin has actually been shown to interfere with birth control pills and that is rarely used, mostly in TB.
For a while it was feared that other antibiotics would have the same problem but this has been mostly proven to not be the case. However, improper use, missing a couple of pills in the month can definitely increase your risk for pregnancy. Taking as directed is the most important consideration.
|KTB358 - Sat Jan 02, 2010 11:32 am|
Thank you so much!
|Debbie Miller, RN - Thu Jan 21, 2010 12:02 pm|
You are welcome!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.